Alabama, 2016

Heat in Alabama, August 4, 2016

August 4, 2016 · NWS HUN · 3 events in 3 counties and zones

Temperatures climbed into the lower to middle 90s and combined with dew point temperatures in the lower to middle 70s to produce dangerous heat levels during the afternoon hours. The heat index reached 105 to 107 degrees at times from 1300-1700 LST.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Temperatures climbed into the lower to middle 90s and combined with dew point temperatures in the lower to middle 70s to produce dangerous heat levels during the afternoon hours. The heat index reached 105 to 107 degrees at times from 1300-1700 LST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 4, 11:26 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 4, 11:26 AM CST, 1 hour 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
1226 PM CDT THU AUG 4 2016

.UPDATE...
For 18Z TAFs.

&&

.DISCUSSION...
(Issued 1046 AM CDT THU AUG 4 2016)
The fog that developed in the river and valley areas this morning has
since lifted leaving mostly clear skies for now. Taking a look
outside, can already see clouds associated with the storms about to
enter NW AL.

The previously mentioned batch of storms are associated with a short
wave currently moving across the OH River Valley. Lightning trends
have died off a little bit, however the convection is currently
moving into slightly higher PWATs and CAPE values than what is
available E of I-65. Combined with daytime heating, additional
development is expected providing isolated to scattered coverage. The
newer runs of the HRRR are initializing better but still not
confident with its solution for this afternoon, so leaning towards
the other hi-res models at this time. Made slight adjustments to the
POPs and cloud cover heading into this afternoon otherwise the
forecast package was on track for today. The heat advisory remains in
effect for Franklin and Colbert counties today as heat index values
could reach 105-107 degrees this afternoon. Everyone should beat the
heat and stay cool today as heat index values will reach around 100
elsewhere around the TN Valley!

JMS

&&

.AVIATION...
For 18Z TAFs:

VFR conditions are expected across N AL/S Middle TN with the
exception of TSRA that are moving across N AL. Any of the sites that
are impacted would likely have a sudden drop in flight category to
IFR especially between 04/18Z-04/22Z near KHSV/KDCU/KMDQ before
moving east across the rest of N AL. After that more isolated TSRA
are possible. Wind gusts up to 40 KTS may also occur with any of
these storms. Showers are then possible until 05/04Z. In addition,
fog formation is possible near the terminals (Category drops to
MVFR/IFR possible) especially where TSRA have occurred btwn
05/08Z-05/13Z.

SL.77

&&

.HUN Watches/Warnings/Advisories...
AL...Heat Advisory until 9 PM CDT this evening for ALZ002-003.

TN...NONE.
&&

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 4, 8:14 AM CST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
914 AM CDT THU AUG 4 2016

ALZ001>010-016-TNZ076-096-097-051000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
914 AM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE MORNING HOURS, WITH
THE GREATEST COVERAGE EXPECTED EARLY THIS AFTERNOON. ALTHOUGH STORMS
WILL GRADUALLY DIMINISH FROM WEST TO EAST LATE THIS AFTERNOON AND
EVENING, ISOLATED ACTIVITY WILL BE POSSIBLE THROUGHOUT THE NIGHT EAST
OF INTERSTATE 65. WIND GUSTS OF 30 TO 40 MPH, LIGHTNING AND LOCALLY
HEAVY DOWNPOURS WILL BE THE MAIN HAZARDS.

IN AREAS THAT DO NOT EXPERIENCE SIGNIFICANT RAINFALL, TEMPERATURES
WILL RISE INTO THE LOWER TO MID 90S THIS AFTERNOON WITH HEAT INDEX
VALUES IN THE 100 TO 108 DEGREE RANGE. A HEAT ADVISORY IS IN EFFECT
FOR PORTIONS OF NORTHWEST ALABAMA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

DAILY CHANCES FOR THUNDERSTORMS WILL CONTINUE THIS WEEKEND AND EARLY
NEXT WEEK, WITH A PASSING COLD FRONT EXPECTED TO BRING A GREATER
COVERAGE OF STORMS TO THE REGION ON SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

TT

In the hours before

Special weather statement, Aug 4, 10:29 AM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1129 AM CDT THU AUG 4 2016

ALZ004-005-007-041715-
MORGAN AL-LAWRENCE AL-LIMESTONE AL-
1129 AM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN...
NORTHEASTERN LAWRENCE AND CENTRAL LIMESTONE COUNTIES UNTIL 1215 PM
CDT...

AT 1128 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
ROGERSVILLE...OR 12 MILES WEST OF ATHENS...MOVING SOUTHEAST AT 20
MPH.

WIND GUSTS UP TO 40 MPH...FREQUENT LIGHTNING...AND HEAVY RAINFALL
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DECATUR...ATHENS...TRINITY...TANNER...HILLSBORO...COXEY...CAIRO...
BELLE MINA AND RIPLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3470 8680 3453 8710 3478 8727 3482 8721
      3487 8722 3492 8717
TIME...MOT...LOC 1628Z 312DEG 17KT 3481 8719

SL.77
Special weather statement, Aug 4, 11:17 AM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1217 PM CDT THU AUG 4 2016

ALZ005>007-041800-
MORGAN AL-MADISON AL-LIMESTONE AL-
1217 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORGAN...SOUTHWESTERN
MADISON AND SOUTHEASTERN LIMESTONE COUNTIES UNTIL 100 PM CDT...

AT 1216 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
DECATUR...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH...HEAVY RAINFALL...AND FREQUENT LIGHTNING
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN HUNTSVILLE...DECATUR...MADISON...ATHENS...
REDSTONE ARSENAL...PRICEVILLE...OWENS CROSS ROADS...TRIANA...
HUNTSVILLE INTERNATIONAL AIRPORT AND MARSHALL SPACE FLIGHT CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3438 8674 3464 8705 3478 8692 3460 8645
      3453 8654 3453 8655 3452 8655
TIME...MOT...LOC 1716Z 306DEG 23KT 3467 8692

SL.77

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat. Local standard time, as filed.

Heat, Colbert

When
August 4, 1:00 PM CST to 5:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The heat index reached 105 to 107 degrees.

Heat, Franklin

When
August 4, 1:00 PM CST to 5:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

The heat index reached 105 to 107 degrees.

Heat, Lawrence

When
August 4, 1:00 PM CST to 5:00 PM CST
Where
Lawrence forecast zone
Reported by
RAWS
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

The heat index reached 105 to 107 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641357, 641358, 641359.